The European Medicines Agency (EMA) will convene a hearing in June to address the serious and often long-lasting side effects associated with Levaquin and other fluoroquinolone antibiotics.
The EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) began investigating the drugs, which include antibiotics sold under the brand names Levaquin, Cipro, and Avelox, among others, in February 2017. The review was requested by German regulators and followed reports linking the antibiotics to long-lasting, serious side effects, primarily affecting the muscles, joints and nervous system.
“The PRAC, taking into account this increased interest, considered it would be useful to hold a hearing to better understand the public’s views on the risks associated with these antibiotics, and the feasibility of certain measures to optimize their safe use,” the Committee said in a statement.
The June hearing will mark only the second time that the PRAC has convened a hearing in conjunction with a drug safety review.
The outcome of the fluoroquinolone safety review will determine whether or not the EMA recommends any changes to the way these antibiotics are used in the European Union.
The side effects associated with fluoroquinolone antibiotics, which are widely prescribed to treat serious bacterial infections, such as pneumonia, have also prompted several safety reviews in the United States.
In May 2015, for example, the U.S. Food & Drug Administration (FDA) cautioned doctors not to prescribe fluoroquinolone antibiotics for most cases of sinusitis, bronchitis and uncomplicated UTIs, warning that their risks generally outweigh their benefits when other treatment options are available. The alert followed an agency review that suggested fluoroquinolones could cause multiple and permanent side effects involving the tendons, muscles, joints, nerves and central nervous system. This information is also now highlighted in the black box warning included on all fluoroquinolone labels.
In August 2013, the FDA ordered fluoroquinolone manufacturers to modify label information regarding their potential to cause a serious nerve disorder called peripheral neuropathy. While mention of the condition had been added to the prescribing information in 2004, the FDA determined that the labels did not reflect the possible rapid onset of the condition, or the potential for permanence.
In 2008, a black box warning regarding a potential risk of tendon injuries, including ruptures of the Achilles tendon, were added to the labels for all fluoroquinolone antibiotic labels.
Several studies have also suggested that fluoroquinolones like Levaquin are associated with an increased risk of aortic dissection and aortic aneurysm.